Skip to main content

Catalytic branching random walks in ℤd with branching at the origin

Abstract

A time-continuous branching random walk on the lattice ℤd, d ≥ 1, is considered when the particles may produce offspring at the origin only. We assume that the underlying Markov random walk is homogeneous and symmetric, the process is initiated at moment t = 0 by a single particle located at the origin, and the average number of offspring produced at the origin is such that the corresponding branching random walk is critical. The asymptotic behavior of the survival probability of such a process at moment t → ∞ and the presence of at least one particle at the origin is studied. In addition, we obtain the asymptotic expansions for the expectation of the number of particles at the origin and prove Yaglom-type conditional limit theorems for the number of particles located at the origin and beyond at moment t.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    S. Albeverio and L. V. Bogachev, “Branching random walk in a catalytic medium. I. Basic equations,” Positivity 4(1), 41–100 (2000).

    MathSciNet  MATH  Article  Google Scholar 

  2. 2.

    S. Albeverio, L. V. Bogachev, and E. B. Yarovaya, “Asymptotics of branching symmetric random walk on the lattice with a single source,” C. R. Acad. Sci. Paris Ser. I Math. 326(8), 975–980 (1998).

    MathSciNet  MATH  Article  Google Scholar 

  3. 3.

    K. B. Athreya, P. E. Ney, Branching Processes Die Grundlehren der mathematischen Wissenschaften 196 (Springer-Verlag, New York — Heidelberg, 1972).

    Google Scholar 

  4. 4.

    L. V. Bogachev and E. B. Yarovaya, “Moment analysis of a branching random walk on a lattice with a single source,” Dokl. Akad. Nauk 363(4), 439–442 (1998).

    MathSciNet  Google Scholar 

  5. 5.

    L. V. Bogachev and E. B. Yarovaya, “A limit theorem for a supercritical branching random walk on ℔d with a single source,” Uspekhi Mat. Nauk 53(5 (323)), 229–230 (1998) [Math. Surveys 53 (5) (1998), 1086–1088.].

    MathSciNet  Article  Google Scholar 

  6. 6.

    A. A. Borovkov, “Remarks on the theorems of Wiener and Blackwell,” Teor. Veroyatnost. i Primenen. 9(2), 331–343 (1964) [in Russian].

    MathSciNet  Google Scholar 

  7. 7.

    A. A. Borovkov, Probability Theory (Gordon and Breach Science Publishers, Amsterdam, 1998).

    MATH  Google Scholar 

  8. 8.

    E. V. Bulinskaya, “A catalytic branching random walks on a two-dimensional lattice,” Teor. Veroyatnost. i Primenen. 55(1), 142–148 (2010) [Theory Probab. Appl. 55 (1), 120–126 (2011)].

    MathSciNet  Article  Google Scholar 

  9. 9.

    D. A. Dawson and K. Fleischmann, “Longtime behavior of a branching process controlled by branching catalysts,” Stochastic Process. Appl. 71(2), 241–257 (1997).

    MathSciNet  MATH  Article  Google Scholar 

  10. 10.

    K. V. Erickson, “Strong renewal theorems with infinite mean,” Trans. Amer. Math. Soc. 151, 263–291 (1970).

    MathSciNet  MATH  Article  Google Scholar 

  11. 11.

    M. V. Fedoryuk, The Saddle-Point Method (Nauka, Moscow, 1977).

    MATH  Google Scholar 

  12. 12.

    W. Feller, An Introduction to Probability Theory and Its Applications. Vol. 2 (Mir, Moscow, 1984) [Wiley Series in Probability and Mathematical Statistics. New York etc.: John Wiley and Sons, Inc. XXIV, 1971].

    MATH  Google Scholar 

  13. 13.

    K. Fleischmann, “Superprocesses in catalytic media,” in Measure-valued Processes, Stochastic Partial Differential Equations, and Interacting Systems, CRM Proc. Lecture Notes 5 (Amer. Math. Soc., Providence, RI, 1994), pp. 99–110.

    MathSciNet  Google Scholar 

  14. 14.

    K. Fleischmann and J. F. Le Gall, “A new approach to the single point catalytic super-Brownian motion,” Probab. Theory Related Fields 102(1), 63–82 (1995).

    MathSciNet  MATH  Article  Google Scholar 

  15. 15.

    P. Griffin, “Accelerating beyond the third dimension: returning to the origin in simple random walk,” Math. Sci. 15(1), 24–35 (1990).

    MathSciNet  MATH  Google Scholar 

  16. 16.

    A. L. Jakymiv, “Multidimensional Tauberian theorems and their application to Bellman-Harris branching processes,” Mat. Sb. (N.S.) 115(157) (3 (7)), 463–477 (1981) [in Russian].

    MathSciNet  Google Scholar 

  17. 17.

    B. A. Rogozin, “Asymptotic behavior of the coefficients in Levi-Wiener theorems on absolutely converging trigonometric series,” Sibirsk. Mat. Z. 14(6), 1304–1312 (1973) [in Russian].

    MathSciNet  MATH  Google Scholar 

  18. 18.

    B. A. Sevastyanov, Branching Processes (Nauka, Moscow, 1971) [in Russian].

    Google Scholar 

  19. 19.

    M. S. Sgibnev, “Asymptotic analysis of the density of the renewal function,” Sibirsk. Mat. Z. 20(1), 141–151 (1979) [in Russian].

    MathSciNet  MATH  Google Scholar 

  20. 20.

    M. S. Sgibnev, “Banach algebras of measures of class G(γ),” Sibirsk. Mat. Z. 29(4), 162–171 (1988) [Siberian Math. J. 29 (4), 647–655 (1989)].

    MathSciNet  MATH  Google Scholar 

  21. 21.

    F. Spitzer, Principles of Random Walk (Mir, Moscow, 1969) [(The University Series in Higher Mathematics) Princeton-Toronto-New York-London: D. Van Nostrand Company, Inc. XI, 1964].

    MATH  Google Scholar 

  22. 22.

    V. A. Topchiĭ, “Limit theorems for critical general branching processes with long-living particles,” in Stochastic and deterministic models of complex systems (Vychisl. Tsentr, Akad. Nauk SSSR Sibirsk. Otdel., Novosibirsk, 1988), pp. 114–153 [in Russian].

    Google Scholar 

  23. 23.

    V. A. Topchiĭ, “Joint distributions for critical general branching processes with long-living particles of a certain type,” Sibirsk. Mat. Z. 32(4), 153–164 (1991) [SiberianMath. J. 32 (4), 665–674 (1992)].

    Google Scholar 

  24. 24.

    V. A. Topchiĭ, “Derivative of the renewal density with infinite moment for α ∈ (0, 1/2],” Sibirsk. Elektr. Mat. Izv. 7, 340–349 (2010) [in Russian].

    Google Scholar 

  25. 25.

    V. Topchiĭ, “Renewal measure density for distributions with regularly varying tails of order α ∈ (0, 1/2],” in Workshop on Branching Processes and Their Applications, Lecture Notes in Statistics 197 (Springer, Berlin, 2010), pp. 109–118.

    Article  Google Scholar 

  26. 26.

    V. A. Topchiĭ and V. A. Vatutin, “Individuals at the origin in the critical catalytic branching random walk,” in Theoret. Comput. Sci., Proc. AC, Discrete Random Walks (electronic only, http://www.dmtcs.org/dmtcsojs/index.php/proceedings/article/view/dmAC0130, Eds. C. Banderier and C. Krattenthaler, Paris, 2003), pp.325–332.

    Google Scholar 

  27. 27.

    V. A. Topchiĭ and V. A. Vatutin, “Two-dimensional limit theorem for a critical catalytic branching random walk,” in Mathematics and Computer Science III, Algorithms, Trees, Combinatorics, and Probabilities, Proc. of the Int. Colloquium of Mathematics and Computer Sciences, Eds. M. Drmota, P. Flajolet, D. Gardy, and B. Gittenberger (Birkhäuser, Basel-Boston-Berlin, 2004), pp. 387–395.

    Google Scholar 

  28. 28.

    V. A. Topchiĭ, V. A. Vatutin, and E. B. Yarovaya, “Catalytic branching random walk and queueing systems with a random number of independent servers,” Theory Probab. Math. Statist. 69, 1–15 (2004).

    Google Scholar 

  29. 29.

    V. A. Vatutin, “A limit theorem for a critical multitype Bellman-Harris branching process with infinite second moments,” Teor. Veroyatnost. i Primenen. 23(4), 807–818 (1978) [Theory Probab. Appl. 23 (4), 776–788 (1979)].

    MathSciNet  MATH  Google Scholar 

  30. 30.

    V. A. Vatutin, “Discrete limit distributions of the number of particles in amultitype Bellman-Harris branching process,” Teor. Veroyatnost. i Primenen. 24(3), 503–514 (1979) [Theory Probab. Appl. 24 (3), 509–520 (1980)].

    MathSciNet  MATH  Google Scholar 

  31. 31.

    V. A. Vatutin, “On a class of critical Bellman-Harris branching processes with several types of particles,” Teor. Veroyatnost. i Primenen. 25(4), 771–781 (1980) [Theory Probab. Appl. 25 (4), 760–771 (1981)].

    MathSciNet  MATH  Google Scholar 

  32. 32.

    V. A. Vatutin and V. A. Topchiĭ, “A limit theorem for critical catalytic branching random walks,” Teor. Veroyatnost. i Primenen. 49(3), 461–484 (2004) [Theory Probab. Appl. 49 (3) (2005), 498–518].

    Article  Google Scholar 

  33. 33.

    V. A. Vatutin and J. Xiong, “Some limit theorems for a particle system of single point catalytic branching random walks,” Acta Math. Sinica 23(6), 997–1012 (2007).

    MathSciNet  MATH  Article  Google Scholar 

  34. 34.

    V. A. Vatutin, Hu Yueyun, and V. Topchiuĭ, “Branching random walk in Z4 with branching at the origin only,” (ArXiv:1006.4769v1 [math.PR] 24 Jun 2010), p. 23.

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to V. A. Topchiĭ.

Additional information

Original Russian Text © V. A. Vatutin and V. A. Topchiĭ, 2011, published in Matematicheskie Trudy, 2011, Vol. 14, No. 2, pp. 28–72.

About this article

Cite this article

Topchiĭ, V.A., Vatutin, V.A. Catalytic branching random walks in ℤd with branching at the origin. Sib. Adv. Math. 23, 123–153 (2013). https://doi.org/10.3103/S1055134413020065

Download citation

Keywords

  • catalytic branching random walk
  • a homogeneous and symmetric time-continuous multidimensional Markov random walk
  • Bellman—Harris branching process with two types of particles
  • renewal theory
  • limit theorem